About six years ago, I began having an assortment of debilitating symptoms. (malar rash, raynaud's, arthritis, sunsensitivity, mouth sores, pos. ANA) A series of elevated ANAs led us down the road to consider a possible lupus diagnosis. Initially the ANA was anywhere from 1:160 to 1:2560 homogeneous pattern. Each time everything else was neg. Because steroid treatment brought relief, plaquinel was started July '08. Since then, symptoms have been better, with occasional flares treated with steroids. Everytime they test the ANA in these 5 years of being on plaquinel, it has been negative.
My question is: Could this be a possible lupus diagnosis, or should we pursue something else? Symptoms have resurfaced lately and it appears we are back at the drawing board trying to figure out what is going on. What else could've caused the ANA reading to be this high? Note: the highest reading was after I intentially spent time in the sun prior to my level being checked.
Generally a high ANA titre indicates an autoimmune disease (SLE, Sjögren's syndrome, rheumatoid arthritis, autoimmune hepatitis, scleroderma, polymyositis, autoimmune hemolytic anemia, dermatomyositis, primary biliary cirrhosis, Addison disease, Idiopathic thrombocytopenic purpura (ITP), Hashimoto's Thyroiditis, and type 1 diabetes mellitus). Mixed connective tissue disorders also cause a high ANA. The staining pattern is important.
Homogenous ANA staining pattern is very specific of lupus. If the ANA staining pattern is homogenous, then other tests which need to be done are Smith Antibody (Anti-Smith), Anti-dsDNA, and Anti-ssDNA. Other than that, yes, symptom wise, it does sound like lupus. Hope this helps. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.